Herbal Medicine as a Cause of Combined Lead and Arsenic Poisoning

Hum Exp Toxicol. 1990 May;9(3):195-6. doi: 10.1177/096032719000900314.

Abstract

1. Combined chronic lead and arsenic poisoning was diagnosed in a 33-year-old Korean woman following consumption of a Korean herbal medicine prescribed for haemorrhoids. 2. The patient had malaise, severe difficulty walking, arthralgia, oedema and abdominal pain with diarrhoea. 3. Investigation showed anaemia with basophilic stippling, fragmentation and a raised reticulocyte count. 4. Raised blood and urine lead levels and urine arsenic levels were found. 5. Analysis of the herbal medicine revealed a high lead and arsenic content. 6. Treatment with the newer chelating agent 2,3-dimercaptosuccinic acid was successful, with no detectable side-effects.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Arsenic Poisoning*
  • Female
  • Humans
  • Lead Poisoning / etiology*
  • Phytotherapy*
  • Succimer / therapeutic use

Substances

  • Succimer